Capox neuropathy question

  • 8 replies
  • 172 subscribers
  • 479 views

I'm undergoing Capox treatment and one of the side effects I have is tingling finger ends if cold.

I'm not over worried about it and have been basically ignoring it so far. But then I wondered if, when I get the tingling when handling cold items, going out in cold weather or washing hands under the cold tap, that tingling is actually causing any damage, or can it safely be ignored?

Thanks.

  • Hi Micromaster

    Have you spoken with your hospital about this?

    I had a different type of chemo to you but one of the first signs of neuropathy is the tingling that you describe. My chemo doses were changed to try to prevent further damage.

    I have been left with permanent neuropathy and it is something to mention at the first possible signs rather than wait. The tingling for me was the first sign that the nerves were being affected by the chemo and I also had the cold sensitivity. My tingling sensations started in finger tips and toes and then progressed with each cycle. I was told that it was a common side effect of a lot of different chemo regimes and certain ones do tend to cause it more. 

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi Jane.

    Yes, I mentioned this at my first appointment with the consultant after starting treatment. He didn't make anything of it, it hasn't got any worse during treatment and only affects my fingers rather than my toes.

  • That sounds reassuring. Hope the rest of your treatment goes well

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • I’ve had tingling since my very first infusion. I have informed the nurses many times but they don’t seem concerned. They just make sure I wrap up warm before leaving the ward. 

  • So I talked to my consultant yesterday and asked him the question. He assured me that the tingling causes no damage as long as it only occurs when exposed to the cold. If it's constant then the nursing team need to be made aware.

  • Best to mention it to your oncologist.  Mine was concerned enough to want to be told immediately if it doesn't go away. I used a hot water bottle, gloves, holding hot drinks or putting my hands on the radiators to counteract the tingling and it then went. 

  • Hello Micromaster: I too had Capox treatment following stage 3 colon cancer for a mucinous adneocarcinoma. One lymph node showed cancer, so I accepted th recommendation for adjuvent chemotherapy. Early on I too had cold sensitivity following chemo, lasted for some days then diminished... Following my 9th infusion however, I noted neuropathy in my hands and feet: they were numb. Apparently, Oxaliplatin is the primary "culprit" in causing neuropathy fromCapox. After consulting with my oncologist, we discontinued the Oxaliplatin and did the final three infusions with just 5FU. Now, one year after finalizing my chemo (12 X across 6 month. 9 with Oxaliplatin), the neuropathy in my hands is improved by about 50%, but the bottoms of my feet are continuosuly numb. My neuropathy has always been "numbness". not pain, which is a blessing. In any case, I recently  read that Capox treatment for cases such as mine  (and possibly yours)were reduced to 6 "cycles", vs. the 12 cycles I was prescribed. Talk to your oncologist. The goal SHOULD be to not incur neuropathy, and I would have avoided it on only 6 "cycles" with the Oxaliplatin, vs. the nine I had... Good luck and God Bless!

  • Thanks for all the replies. Kay B - it was my oncologist I talked to. Groverthewoodsman - I'm on 4 cycles only of Capox. Just had my 3rd infusion. After the second infusion the tingling disappeared. After the third it came back with a vengeance. Had my first throat spasm but it wasn't too bad. Also, a sharp stinging of the nose lining and round and behind the eyes, which was new. My main concern was, if I forgot to wear gloves when getting stuff out of the freezer, for example, was I doing any harm? My oncologist said not, so that was good.